Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

June 18, 2020Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 18, 2020, 7:22 PM CDT for Freeborn County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2020, 7:22 PM CDT (00:22 UTC)
Expired
Jun 18, 2020, 8:00 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 117 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 343 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2276 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WWUS83 KMPX 190022
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
722 PM CDT Thu Jun 18 2020

MNZ084-085-092-093-190100-
Steele-Waseca-Freeborn-Faribault-
722 PM CDT Thu Jun 18 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT FREEBORN...EASTERN
FARIBAULT...SOUTHERN STEELE AND SOUTHERN WASECA COUNTIES...

At 721 PM CDT, strong thunderstorms were clustered over Conger, or 10
miles southwest of Albert Lea, moving east at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Albert Lea, Wells, Blooming Prairie, New Richland, Clarks Grove,
Ellendale, Alden, Glenville, Geneva, Emmons, Bricelyn and Hartland.

This includes the following highways...
 Interstate 35 between mile markers 1 and 35.
 Interstate 90 between mile markers 134 and 173.

LAT...LON 4400 9368 4400 9305 4350 9305 4350 9390
TIME...MOT...LOC 0021Z 251DEG 38KT 4360 9356 

$$

TDH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 18, 7:13 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 18, 7:13 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
713 PM CDT Thu Jun 18 2020

.Updated for 00Z Aviation Discussion...
Issued at 702 PM CDT Thu Jun 18 2020

&&

.SHORT TERM...(This evening through Friday night)
Issued at 257 PM CDT Thu Jun 18 2020

Finally seeing some scouring of the cloud cover in south
central/southwest MN and northwest IA, which should contribute to
further atmospheric destabilization during the late afternoon.
MLCAPES have increased to around 1500 J/KG along the Iowa border
of south central MN, where CIN looks to have eroded. So in
addition for the potential for storms currently over far southwest
MN to strengthen as they encounter higher instability,
additional, strong to severe storms may form in a linear fashion
farther to the east over south central MN. Damaging winds still
look to be the primary threat, although hail can't entirely be
ruled out given borderline mid-level lapse rates.

Rainfall-wise, we have seen some decent amounts already today over
west central MN, where 1.5-2.5 inch amounts have been reported.
Expect the heavier rainfall with this next round of thunderstorms
to shift fairly quickly east, and given the dry/drought
conditions over west central MN into central MN, flooding issues
are very unlikely. Farther east, any water issues would be
confined to typical urban/poor drainage spots, where getting a
quick 1-2 inches causes problems (ponding).

The severe threat should wane late this evening, but showers and
thunderstorms will persist into the overnight hours in east/south
central MN and west central WI. On Friday, showers linger over
west central WI, but dry conditions should be found elsewhere.
High temperatures will return back to cooler than normal values,
with mid 70s to lower 80s. While winds will be out of the north in
the wake of the front, speeds will be rather light (under 10
knots).

The baroclinic zone stalls just southeast of the area through
Friday night, while mid-level shortwave energy lifts northeast
from the Central Plains. This will bring continued shower and
thunderstorm chances into Saturday for south/east central MN into
west central WI.

.LONG TERM...(Saturday through Thursday)
Issued at 257 PM CDT Thu Jun 18 2020

An active pattern will bring occasional showers and thunderstorms
throughout the long term forecast period as we remain under the
influence of mid-level shortwave energy. Over the weekend, weak
waves in the base of the low over Manitoba stream overhead, and
then as the low spins across Ontario and the Great Lakes next
week more impulses on the western periphery pass across the area
in the ensuant northwest flow. Given the lack of attendant
surface features and the transient nature of the rainfall, severe
weather and/or flooding concerns are low throughout the week.
Also, given this type of pattern, near to below normal
temperatures are likely, with highs in the mid 70s to lower 80s
for the most part.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 702 PM CDT Thu Jun 18 2020

Thunderstorms will move across the region this evening. The main
threat is gusty winds and MVFR/IFR visbys with the heaviest
storms. These will weaken as they shift eastward this evening.
Could see some MVFR/IFR clouds develop behind them. Once this
moves through expect VFR condition to develop for Friday.

KMSP...
Storms have moved through KMSP, and the strongest winds are over
as of 0010Z. Look for residual showers and thunderstorms, with
easterly winds becoming light and then northwesterly as the cold
front moves through.

/OUTLOOK FOR KMSP/
Sat...VFR. Chc -TSRA/MVFR. Wind NE 5 kts.
Sun...VFR. Chc -TSRA/MVFR. Wind W 5-10 kts.
Mon...VFR. Chc -TSRA/MVFR. Wind WNW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...JRB
Hazardous weather outlook, Jun 18, 12:12 PM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1212 PM CDT Thu Jun 18 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1212 PM CDT Thu Jun 18 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon into tonight. There is
a risk of severe storms, especially over central and southern
Minnesota. The main hazard is damaging winds. In addition, a few
storms may produce heavy rain which could produce isolated
flooding, mainly in poor drainage or low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered thunderstorms are possible Friday night
through the middle of next week. Severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

In the hours before

Special weather statement, Jun 18, 5:58 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
558 PM CDT Thu Jun 18 2020

MNZ083-091-092-190000-
Blue Earth-Martin-Faribault-
558 PM CDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT FARIBAULT...EASTERN MARTIN AND
SOUTHERN BLUE EARTH COUNTIES...

At 558 PM CDT, a strong thunderstorm was located near Winnebago, or
14 miles northeast of Fairmont, moving northeast at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fairmont, Blue Earth, Mapleton, Winnebago, Truman, Minnesota Lake,
Elmore, Amboy, Easton, Frost, Delavan and Iowa Lake.

This includes the following highways...
 Interstate 90 between mile markers 101 and 131.
 U.S. Highway 169 between mile markers 1 and 31.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4385 9447 4385 9437 4388 9436 4403 9382
      4350 9389 4350 9450
TIME...MOT...LOC 2258Z 235DEG 25KT 4379 9426

LS
Special weather statement, Jun 18, 6:04 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
604 PM CDT Thu Jun 18 2020

MNZ069-070-077-182345-
Dakota-Rice-Scott-
604 PM CDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DAKOTA...
SOUTHEASTERN SCOTT AND NORTHWESTERN RICE COUNTIES...

At 603 PM CDT, a strong thunderstorm was located over Webster, or 8
miles northwest of Northfield, moving northeast at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Burnsville, Lakeville, Savage, Farmington, Lonsdale, Webster, Elko
New Market, Credit River, Castle Rock and Lakeville Airport.

This includes Interstate 35 between mile markers 67 and 80.

LAT...LON 4436 9338 4454 9347 4475 9333 4461 9307
TIME...MOT...LOC 2303Z 213DEG 18KT 4452 9330

Dye
Local storm report, Jun 18, 6:15 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
615 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             EAGLE LAKE              44.16N 93.88W
06/18/2020  E0.70 INCH       BLUE EARTH         MN   PUBLIC

            DIME SIZED HAIL FELL FOR ABOUT 5 MINUTES.
            REPORTED VIA TWITTER. TIME ESTIMATED BY
            RADAR.

&&

MKM
Special weather statement, Jun 18, 6:28 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
628 PM CDT Thu Jun 18 2020

MNZ060>063-070-190015-
Anoka-Washington-Dakota-Hennepin-Ramsey-
628 PM CDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENNEPIN...
DAKOTA...SOUTHEASTERN ANOKA...WASHINGTON AND RAMSEY COUNTIES...

At 627 PM CDT, a strong thunderstorm was located near MSP
International Airport, or near Minneapolis, moving northeast at 35
mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Minneapolis, St. Paul, Northfield, Bloomington, Brooklyn Park,
Plymouth, Eagan, Woodbury, Coon Rapids, Eden Prairie, Burnsville and
Blaine.

This includes the following highways...
 Interstate 35 between mile markers 130 and 132.
 Interstate 35 between mile markers 78 and 80.
 U.S. Highway 8 in Minnesota between mile markers 0 and 1.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4479 9333 4479 9338 4496 9357 4529 9302
      4530 9275 4511 9274 4506 9280 4503 9276
      4494 9275 4475 9281 4471 9273 4463 9273
      4463 9279 4454 9280 4454 9291 4451 9295
      4452 9304 4447 9306 4447 9328
TIME...MOT...LOC 2327Z 237DEG 32KT 4493 9320

Dye
Special weather statement, Jun 18, 6:52 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT Thu Jun 18 2020

MNZ083>085-092-093-190015-
Steele-Waseca-Blue Earth-Freeborn-Faribault-
652 PM CDT Thu Jun 18 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT FREEBORN...EASTERN
FARIBAULT...STEELE...SOUTHEASTERN BLUE EARTH AND WASECA COUNTIES...

At 651 PM CDT, strong thunderstorms were clustered near Wells, or 20
miles west of Albert Lea, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Owatonna, Albert Lea, Waseca, Wells, Blooming Prairie, New Richland,
Clarks Grove, Ellendale, Minnesota Lake, Alden, Glenville and Geneva.

This includes the following highways...
 Interstate 35 between mile markers 1 and 42.
 Interstate 90 between mile markers 132 and 173.
 U.S. Highway 14 between mile markers 152 and 182.

LAT...LON 4411 9381 4409 9305 4350 9305 4350 9389
TIME...MOT...LOC 2351Z 251DEG 38KT 4366 9377

TDH
Special weather statement, Jun 18, 7:22 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
722 PM CDT Thu Jun 18 2020

MNZ084-085-092-093-190100-
Steele-Waseca-Freeborn-Faribault-
722 PM CDT Thu Jun 18 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT FREEBORN...EASTERN
FARIBAULT...SOUTHERN STEELE AND SOUTHERN WASECA COUNTIES...

At 721 PM CDT, strong thunderstorms were clustered over Conger, or 10
miles southwest of Albert Lea, moving east at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Albert Lea, Wells, Blooming Prairie, New Richland, Clarks Grove,
Ellendale, Alden, Glenville, Geneva, Emmons, Bricelyn and Hartland.

This includes the following highways...
 Interstate 35 between mile markers 1 and 35.
 Interstate 90 between mile markers 134 and 173.

LAT...LON 4400 9368 4400 9305 4350 9305 4350 9390
TIME...MOT...LOC 0021Z 251DEG 38KT 4360 9356

TDH

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.